Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 344, NWS Blacksburg, VA

September 1, 20125 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 1, 2012, 6:26 PM EDT for 5 counties in Virginia. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2012, 6:26 PM EDT (22:26 UTC)
Expired
Sep 1, 2012, 7:21 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Montgomery County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 22 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 6:40 PM EDTTSTM WND DMG5 Sw Salem City, VATREE AND POWER LINE DOWN ON POOR MOUNTAIN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WUUS51 KRNK 012226
SVRRNK
VAC121-161-750-770-775-012330-
/O.NEW.KRNK.SV.W.0344.120901T2226Z-120901T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  NORTHEASTERN CITY OF RADFORD IN SOUTHWEST VIRGINIA
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  CITY OF SALEM IN WEST CENTRAL VIRGINIA
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 730 PM EDT.

* AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MERRIMAC...OR NEAR
  CHRISTIANSBURG...AND MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PRICES FORK...
  MERRIMAC...
  BLACKSBURG...
  SHAWSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3734 7988 3730 7984 3723 7984 3714 7996
      3714 7999 3717 8001 3716 8009 3712 8013
      3711 8018 3715 8018 3705 8050 3719 8055
      3720 8051 3720 8056 3723 8057 3742 8007
TIME...MOT...LOC 2226Z 253DEG 6KT 3717 8042

$$

KK
3 follow-up statements
871 
WWUS51 KRNK 012240
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT SAT SEP 1 2012

VAC121-161-750-770-775-012330-
/O.CON.KRNK.SV.W.0344.000000T0000Z-120901T2330Z/
ROANOKE VA-CITY OF RADFORD VA-CITY OF ROANOKE VA-CITY OF SALEM VA-
MONTGOMERY VA-
640 PM EDT SAT SEP 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR THE CITY OF RADFORD...THE CITY OF ROANOKE...THE CITY OF SALEM...
ROANOKE AND MONTGOMERY COUNTIES...

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MERRIMAC...OR NEAR
CHRISTIANSBURG...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MERRIMAC...
  SHAWSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3734 7988 3730 7984 3723 7984 3714 7996
      3714 7999 3717 8001 3716 8009 3712 8013
      3711 8018 3715 8018 3705 8050 3719 8055
      3720 8051 3720 8056 3723 8057 3742 8007
TIME...MOT...LOC 2240Z 253DEG 6KT 3718 8039

$$

KK
040 
WWUS51 KRNK 012258
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT SAT SEP 1 2012

VAC750-012307-
/O.CAN.KRNK.SV.W.0344.000000T0000Z-120901T2330Z/
CITY OF RADFORD VA-
658 PM EDT SAT SEP 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD... IS
CANCELLED...

THE STORM HAS MOVED EAST OF THE CITY OF RADFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3734 7988 3730 7984 3726 7985 3723 7984
      3714 7996 3714 7999 3717 8001 3716 8009
      3712 8013 3711 8018 3715 8018 3710 8036
      3726 8049 3742 8007
TIME...MOT...LOC 2257Z 253DEG 6KT 3720 8030

$$

VAC121-161-770-775-012330-
/O.CON.KRNK.SV.W.0344.000000T0000Z-120901T2330Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-MONTGOMERY VA-
658 PM EDT SAT SEP 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR THE CITY OF ROANOKE...THE CITY OF SALEM... ROANOKE AND NORTHERN
MONTGOMERY COUNTIES...

AT 653 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR SHAWSVILLE...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLACKSBURG...
  SHAWSVILLE...
  MC DONALDS MILL...
  ELLISTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3734 7988 3730 7984 3726 7985 3723 7984
      3714 7996 3714 7999 3717 8001 3716 8009
      3712 8013 3711 8018 3715 8018 3710 8036
      3726 8049 3742 8007
TIME...MOT...LOC 2257Z 253DEG 6KT 3720 8030

$$

KK
506 
WWUS51 KRNK 012321
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT SAT SEP 1 2012

VAC121-161-770-775-012330-
/O.CAN.KRNK.SV.W.0344.000000T0000Z-120901T2330Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-MONTGOMERY VA-
721 PM EDT SAT SEP 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE...THE CITY
OF SALEM... ROANOKE AND NORTHERN MONTGOMERY COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3734 7988 3730 7984 3726 7985 3723 7984
      3714 7996 3714 7999 3717 8001 3716 8009
      3712 8013 3711 8018 3715 8018 3710 8036
      3726 8049 3742 8007
TIME...MOT...LOC 2320Z 253DEG 6KT 3721 8025

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:43 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 1, 3:43 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT SAT SEP 1 2012

.SYNOPSIS...
HIGH PRESSURE ACROSS THE SOUTHEAST STATES TONIGHT WILL GRADUALLY
WEAKEN AHEAD OF A WEAK BACKDOOR COLD FRONT THAT SHOULD DRIFT
SOUTH INTO THE AREA ON SUNDAY. THE REMNANTS OF ISAAC WILL ALSO
SLIDE AROUND THE UPPER RIDGE AND MOVE INTO THE CENTRAL AND
SOUTHERN APPALACHIAN REGION LATER SUNDAY INTO TUESDAY. TROPICAL
MOISTURE ASSOCIATED WITH THIS SYSTEM WILL THEN COMBINE WITH THE
RESIDUAL FRONT AND HEATING TO PRODUCE SHOWERS AND THUNDERSTORMS
INTO NEXT WEEK.
&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 325 PM EDT SATURDAY...

TODAY THE AREA GOT ITS FIRST TASTE OF WHAT WILL BECOME A VERY WET
PATTERN BY THE MIDDLE OF THE UPCOMING WEEK. THE REMNANTS OF ISAAC
CONTINUE TO WOBBLE ACROSS THE MID-MISSISSIPPI VALLEY. PIECES OF
ENERGY WILL EJECT FROM THE MAIN SYSTEM...AND CROSS OVER OR CLOSE TO
OUR REGION. ALSO...IN THE LOW LEVELS...A FETCH OF MOISTURE ALONG A
SW-NE ORIENTATION WILL ESTABLISH ITSELF...AND HAVE ITS ORIGINS FROM
OFF THE GULF OF MEXICO. THE RESULT WILL BE A MOISTURE RICH
ATMOSPHERE WITH BANDS OF INSTABILITY THAT WILL BRING WAVES OF
INCREASED COVERAGE...AND INTENSITY OF PRECIPITATION.

THE INFLUENCE OF TODAYS WAVE WILL EXIT THE REGION OVERNIGHT. WE ARE
EXPECTING A BIT OF A LULL IN THE ACTIVITY THROUGH THIS EVENING AND
LATE TONIGHT. HOWEVER...THE FOCUS FOR THE BEST COVERAGE WILL REMAIN
ACROSS SOUTHEAST WEST VIRGINIA. ANOTHER MILD NIGHT IS EXPECTED AGAIN
TONIGHT THANKS TO ABOVE NORMAL DEW POINT VALUES. LOWS IN THE UPPER
60S TO AROUND 70 ARE EXPECTED ACROSS THE MOUNTAINS...WITH LOWER 70S
ACROSS THE PIEDMONT.

ON MONDAY...LOOK FOR PRECIPITATION CHANCES TO INCREASE THROUGHOUT
DAY...AND INCREASE COVERAGE FROM WEST TO EAST. BY THE
AFTERNOON...SHOWERS AND STORMS WILL BE LIKELY ACROSS THE MOUNTAINS
AND JUST LEE OF THE CREST OF THE BLUE RIDGE...TO AROUND THE 40
PERCENT MARK OVER SOUTHSIDE VIRGINIA. LESS BREAKS IN THE CLOUD COVER
TOMORROW...ALONG WITH GREATER COVERAGE IN PRECIPITATION WILL YIELD
HIGH TEMPERATURES A FEW DEGREES COOLER THAN THOSE REALIZED TODAY.
READINGS IN THE LOW TO MID 80S ARE EXPECTED IN THE MOUNTAINS WITH
UPPER 80S ACROSS THE PIEDMONT.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 230 PM EDT SATURDAY...

WET PERIOD LOOKS IN STORE AS THE REMNANT OF ISAAC NUDGES SLOWLY EAST
AND ACTS UPON DEEP TROPICAL MOISTURE IN PLACE...AIDED BY LOW LEVEL
SOUTHERLY FLOW. HEAVIER SHRA LIKELY MORE DIURNALLY DRIVEN INTO SUNDAY
EVENING WITH FOCUS ALONG THE RESIDUAL BACKDOOR FRONT ACROSS THE
SOUTHERN CWA...AND PERHAPS ALONG A BAND FEATURE OVER THE WEST INTO
EARLY MONDAY MORNING. IMPULSES EJECTING OUT FROM A SLOWLY OPENING 5H
CENTER WITH THE ISAAC REMNANT ALSO LIKELY TO KEEP AT LEAST SCTD SHRA
GOING ELSW INTO MONDAY SO RUNNING WITH CONTINUED LIKLEY POPS
WEST...OTRW MAINLY CHANCE ELSW.

BIGGEST CONCERNS APPEAR TO BE LATER MONDAY INTO MONDAY NIGHT AS THE
UPPER LOW ASSOCIATED WITH ISAAC NEARS THE WESTERN SLOPES WITH GOOD
UPPER DIFFLUENCE IN PLACE WEST AS A PIECE OF THE UPPER SUPPORT DRIFTS
INTO THE MOUNTAINS LATE IN THE DAY. THIS LIKELY TO COME IN LINE WITH AN
INFLOW BAND ON THE SE OF THE SYSTEM TO POSSIBLY PRODUCE TRAINING HEAVY
RAIN PRODUCING SHRA/TSRA LATER MONDAY INTO MONDAY NIGHT. MOST GUIDANCE
BASICALLY CONVERGING ON THIS SCENARIO GIVEN VERY HIGH PWATS/THETA-E SO
BUMPED WESTERN POPS TO CATEGORICAL MONDAY AFTERNOON/EVENING WITH
LIKELYS ELSW EXCEPT FAR SE. HEAVIER RAINFALL COULD THEN LINGER
OVERNIGHT MOUNTAINS...AND REDEVELOP TUESDAY BLUE RIDGE IF GIVEN SOME
HEATING PER LITTLE CHANGE OTHER THAN GRADUAL DAMPENING OF THE UPPER
SYSTEM BY TUESDAY. THIS SUPPORTS KEEPING LIKELY POPS MOST SPOTS INTO
TUESDAY WITH ANOTHER ROUND OF HEAVIER RAINFALL POSSIBLE. THUS WILL KEEP
MENTION IN THE HWO WITH 1-3 INCHES OF RAIN OR MORE POSSIBLE ESPCLY
MOUNTAINS INTO TUESDAY.

FOLLOWED A BLEND OF MOS TEMPS AS QUITE DEPENDENT ON EXTENT AND TIMING
OF HEAVY RAINFALL AS COULD SEE HIGH TEMPS MON/TUE STAY CLOSER TO THE
MUCH COOLER MET VALUES WITH LIMITED INSOLATION.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 1230 PM EDT SATURDAY...

TROPICAL MOISTURE WILL REMAIN IN PLACE ACROSS THE MID ATLANTIC
INTO AT LEAST MID WEEK BUT SHOULD SEE A GRADUAL DRYING TREND
STARTING LATER THURSDAY AND LASTING INTO NEXT WEEKEND. MAIN
CONCERN EARLY ON WITH THE ISAAC REMNANT AS IT SEPARATES...WITH
THE LOW LEVEL SURFACE WAVE HEADING THRU THE OHIO VALLEY AND POINTS
EAST BY WEDNESDAY...WHILE THE MID LEVEL SUPPORT DETACHES AND GETS
BLOCKED...SLIDING BY JUST TO OUR SW BEFORE FADING. THIS MAY ACT TO
SLOW DOWN THE EXODUS OF THE ASSOCIATED BOUNDARY AS WELL WITH IT
LINGERING ACROSS THE REGION TUESDAY NIGHT INTO WEDNESDAY. MODELS
SUGGEST VERY HIGH PWATS AND STRONG SOUTHERLY MOISTURE TRANSPORT
AROUND THE RESIDUAL VORT AXIS DURING THE MID WEEK PERIOD SO
RUNNING WITH DECENT CHANCE POPS TUE NIGHT...AND HIGH CHANCE TO
LIKELYS WED...PER HEATING OF TROPICAL JUICE ALONG THE LEFTOVER
SURFACE BOUNDARY. THIS COULD ALSO LEAD TO A HIGH LIKELIHOOD OF
HEAVY RAIN A BIT LONGER SO KEEPING IDEA AS SUGGESTED IN THE HWO.

APPROACH OF THE NEXT NRN STREAM S/W TROF AND ITS ASSOCIATED COLD
FRONT SHOULD FINALLY ACT AS A KICKER THURSDAY WITH THIS BOUNDARY
PUSHING DEEPER MOISTURE TO THE EAST BY THURSDAY AFTERNOON. LEFT IN
SOME CHANCE POPS SE AND NW SECTIONS THURSDAY BUT WITH OVERALL NW
TRAJECTORY THINK COULD BE ONLY ISOLATED COVERAGE. MODELS PUSH THIS
NEXT FRONT TO THE EAST OF THE AREA FRIDAY WITH WEAK HIGH PRESSURE
BUILDING IN FROM THE NW SATURDAY BRINGING A TASTE OF DRIER AIR BY
SATURDAY. HOWEVER GIVEN THE MAIN 5H TROF WELL NORTH AND A FLAT FLOW
IN PLACE...LEAVING IN A LOW POP MENTION FOR FRIDAY GIVEN THE
POTENTIAL FOR THE DRIER AIR TO BE A BIT SLOWER THAN PROGGED.

TEMPS TO REMAIN PRETTY MUCH STATUS QUO INTO THURSDAY...WITH
WARM/MUGGY NIGHTS...AND HUMID DAYS WITH HIGHS MAINLY IN THE 80S.
PASSAGE OF FRONT SHOULD START TO KNOCK BACK HUMIDITY LEVELS FRIDAY
AS WELL AS TEMPS OUT WEST AND ACROSS THE REGION BY SAT WHEN WILL
ONLY SEE THE EAST CLIMB INTO THE 80S WHILE THE MOUNTAINS STAY IN
THE 70S.
&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 1243 PM EDT SATURDAY...

A SERIES OF UPPER DISTURBANCES WILL ADVECT INTO THE REGION FROM
THE REMNANTS OF ISAAC. EACH OF THESE WILL HAVE THE POTENTIAL TO
HELP TRIGGER SHOWERS AND STORMS WITHIN AN ALREADY MOIST AND
UNSTABLE ATMOSPHERE. COVERAGE WILL CONTINUE TO INCREASE THROUGH
THE AFTERNOON MAINLY ALONG AND WEST OF A KMKW-KLWB LINE. CIGS
THROUGH THE AFTERNOON WILL BE MAINLY VFR WITH POCKETS OF MVFR
ACROSS THE MOUNTAINS. ALSO...BRIEF SUB-VFR CONDITIONS ARE POSSIBLE
UNDER ANY HEAVIER SHRA/TSRA.

TONIGHT...WITH ADDED MOISTURE FROM PRECIPITATION FROM TODAY...WE
EXPECTE THE RETRUN OF PATCHY MOUNTAIN AND RIVER VALLEY FOG. SOME
AREAS MAY SEE A FEW HOURS OF IFR/MVFR VSBYS LATE TONIGHT.
CONDITIONS WILL BE SLOW TO RETURN TO VFR THROUGH THE MORNING.

TOMORROW...EXPECT A RETURN OF INCREASED COVERAGE OF SHOWERS AND
STORMS WITH THE APPROACH OF THE NEXT UPPER DISTURBANCE.

MONDAY INTO WEDNESDAY...THE CENTER OF THE REMNANTS OF ISAAC DRAW
CLOSER...AND A GREATER PORTION OF THE AREA MAY BE SUBJECTED TO
SUB-VFR CONDITIONS WITH A GOOD COVERAGE PRECIPITATION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...DS
SHORT TERM...JH
LONG TERM...JH
AVIATION...DS/MBS
Hazardous weather outlook, Sep 1, 3:13 PM EDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT SAT SEP 1 2012

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-021915-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
313 PM EDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

VERY HEAVY RAINFALL FROM BANDS OR CLUSTERS OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF ISAAC CAN BE
EXPECTED SUNDAY THROUGH WEDNESDAY. RAINFALL TOTALS OF 1 TO 3
INCHES MAY OCCUR IN SPOTS WITH LOCALLY HIGHER TOTALS POSSIBLE IF
TRAINING OF STORMS DEVELOPS. THIS MAY BE ENOUGH RAINFALL TO CAUSE
AT LEAST LOCALIZED FLOODING BY THE EARLY OR MIDDLE PART OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-021915-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
313 PM EDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF ISAAC WILL PUSH
INTO THE AREA SUNDAY THROUGH WEDNESDAY RESULTING IN BANDS OF SLOW
MOVING SHOWERS AND STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE IN SPOTS INTO MID WEEK. BECAUSE OF DRY ANTECEDENT
CONDITIONS...WIDESPREAD FLOODING PROBLEMS ARE NOT ANTICIPATED WITH
THE PROJECTED RAINFALL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 1, 4:57 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SAT SEP 1 2012

NCZ003-004-020-VAZ016-017-032-033-043-012215-
CARROLL VA-FLOYD VA-FRANKLIN VA-HENRY VA-PATRICK VA-STOKES NC-
SURRY NC-YADKIN NC-
457 PM EDT SAT SEP 1 2012

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
CARROLL...FLOYD...FRANKLIN...HENRY...PATRICK...STOKES...SURRY AND
YADKIN COUNTIES...

AT 454 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 3 MILES EAST OF FLOYD TO 6 MILES SOUTHEAST OF
DOBSON...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

STORMS WILL BE NEAR ARARAT AROUND 505 PM...ARARAT AROUND 510
PM...WOODVILLE...AND WOODVILLE AROUND 515 PM...WOOLWINE AROUND 520
PM...SILOAM AROUND 525 PM...CHARITY...BUFFALO RIDGE AND AND WESTFIELD
AROUND 540 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3625 8088 3697 8044 3698 7991 3625 8015

KK
Special weather statement, Sep 1, 5:00 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT SAT SEP 1 2012

VAZ012-013-016-012200-
CARROLL VA-PULASKI VA-WYTHE VA-
500 PM EDT SAT SEP 1 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...PULASKI AND WYTHE
COUNTIES...

AT 458 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF MAX
MEADOWS...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR COLEMAN STORE AROUND 505 PM...MAX MEADOWS
AROUND 525 PM...GUNTON PARK AROUND 545 PM...GUNTON PARK AROUND 550
PM...GRAHAMS FORGE AROUND 555 PM AND GRAHAMS FORGE AROUND 600 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3703 8110 3706 8098 3709 8069 3682 8070
      3687 8110

KK
Special weather statement, Sep 1, 5:53 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT SAT SEP 1 2012

VAZ013-014-017-012300-
FLOYD VA-MONTGOMERY VA-PULASKI VA-
553 PM EDT SAT SEP 1 2012

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
FLOYD...MONTGOMERY AND PULASKI COUNTIES...

AT 545 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE LOCATED NEAR DUBLIN...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL
AMOUNTS OF A HALF TO ONE INCH PER 30 MINUTES ARE POSSIBLE WITH
HEAVIER BANDS.

STORMS WILL BE NEAR CLAYTOR LAKE STATE PARK AROUND 600 PM...CLAYTOR
DAM AROUND 615 PM...RADFORD AROUND 625 PM...WALTON AROUND 635
PM...CHILDRESS AROUND 640 PM AND PRICES FORK AROUND 650 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3727 8025 3694 8021 3700 8077 3718 8078

KK
Special weather statement, Sep 1, 5:58 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT SAT SEP 1 2012

VAZ019-WVZ043>045-012315-
ALLEGHANY VA-GREENBRIER WV-MONROE WV-SUMMERS WV-
558 PM EDT SAT SEP 1 2012

...SHOWERS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...GREENBRIER...MONROE AND SUMMERS COUNTIES...

AT 554 PM EDT...SHOWERS WITH HEAVY RAIN WAS LOCATED OVER
ALDERSON...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORM...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

STORMS WILL BE NEAR ASBURY AROUND 625 PM...RONCEVERTE AROUND 650
PM...FAIRLEA AROUND 700 PM...LEWISBURG AROUND 705 PM AND GREENBRIER
RIVER TRAIL AROUND 715 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3792 8007 3763 8007 3764 8074 3782 8078

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:57 PM EDTSpecial Weather StatementRNKFloyd, Patrick78 min
Sep 1, 5:00 PM EDTSpecial Weather StatementRNKPulaski, Wythe60 min
Sep 1, 5:53 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford67 min
Sep 1, 6:10 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Roanoke65 min
Sep 1, 6:35 PM EDTFlash Flood WarningRNKFranklin, Montgomery, Roanoke, City of Roanoke, City of Salem64 min
Sep 1, 7:47 PM EDTSpecial Weather StatementRNKBotetourt58 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.